Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 246, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2001, 5:43 PM MDT for Yuma County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2001, 5:43 PM MDT (23:43 UTC)
- Expired
- Aug 13, 2001, 6:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:50 PM MDT | Hail 1 | Vernon, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS53 KGLD 132344 SVRGLD COC125-140045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 543 PM MDT MON AUG 13 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 645 PM MDT * AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF VERNON...OR ABOUT 19 MILES SOUTHWEST OF WRAY...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERNON AND HEARTSTRONG AT 550 PM MDT WRAY AND YUMA AT 615 PM MDT ECKLEY AT 620 PM MDT WAUNETA AT 645 PM MDT OTHER LOCATIONS IN THIS WARNING INCLUDE...KIRK...JOES AND ABARR. HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM. HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. $$ LAT...LON 3956 10280 3957 10237 4036 10215 4034 10279 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:20 PM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 13, 2:20 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT MON AUG 13 2001 CONVECTION EARLIER TODAY OVER SOUTHWEST NEBRASKA ASSOCIATED WITH THE UPPER LEVEL JET MAX HAS DISSIPATED. DO NOT EXPECT ANY REDEVELOPMENT FROM THIS SYSTEM OVER FAR SOUTHWEST NEBRASKA AS UPPER LEVEL RIDGE FROM NORTH CENTRAL OKLAHOMA INTO NORTH CENTRAL COLORADO GRADUALLY SHIFTS EAST. MID LEVEL MOISTURE HAS INCREASED ON THE BACK SIDE OF THE HIGH OVER NEW MEXICO AND EXTENDED INTO EASTERN COLORADO. SURFACE AND LOW LEVEL MOISTURE HAD ALSO POOLED OVER THE EASTERN PLAINS OF COLORADO. STORMS WERE FIRING ALONG AND SOUTHWEST OF THIS UPPER RIDGE AXIS OVER COLORADO EARLY THIS AFTERNOON. EXPECT IT WILL BE VERY HARD...AT LEAST INITIALLY...TO GET CONVECTION MUCH INTO NORTHWEST KANSAS OR FAR SOUTHWEST NEBRASKA WITH THE WEAK SUBSIDENCE ASSOCIATED WITH THE RIDGE. THE AVN APPEARS TOO AGGRESSIVE IN BRINGING CONVECTION TOO FAR EAST WHEREAS THE ETA HAS NO PRECIPITATION OVER SOUTHEAST COLORADO WHERE STORMS HAVE ALREADY FORMED. WILL ATTEMPT A BLEND OF THE NGM AND THE ETA FOR THIS PACKAGE FAVORING THE TIMING OF THE ETA. BEHIND THE UPPER RIDGE WAS A RATHER COMPLEX ORIENTATION OF TROFS. THE NGM APPEARS TO EJECT THE EMBEDDED SHORTWAVE EAST TOO FAST...AND THE AVN EVEN FASTER. NGM TEMPERATURES LOOK GOOD...EVEN THOUGH THE MOS HAS RAISED POPS AND TEMPERATURES TUESDAY COMPARED TO THE 00Z RUN. ANTICIPATE WINDY CONDITIONS OVER NORTHWEST KANSAS AND FAR SOUTHWEST NEBRASKA AS UPPER LEVEL SUPPORT SHOULD BE SUFFICIENT TO GENERATE A FAIRLY DEEP LEE SIDE TROF OVER THE EASTERN PLAINS OF COLORADO. THE NGM (ALREADY WITH SUSTAINED SFC WIND AT 18 KTS TUESDAY AFTERNOON AT HLC) USUALLY UNDERFORECAST WIND SPEEDS IN THIS SITUATION. FOR THE EXTENDED...THE LONGWAVE TROF HANGS OVER THE EASTERN THIRD OF THE CONUS INTO THIS WEEKEND ACCORDING TO NCEP MODEL CONSENSUS. SEVERAL SHORTWAVES ROTATE THROUGH THIS FLOW. ANTICIPATE TEMPERATURES AT LEAST 5 TO 10 DEGREES BELOW NORMAL UNTIL RECOVERING EARLY NEXT WEEK AS BACK DOOR COOL FRONTS SHOULD BE ABLE TO REACH THE CENTRAL HIGH PLAINS. MEX GUIDANCE LOOKS BETTER THAN THE FMR. .GLD...NONE. SKIPPER
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.